Stevens-Johnson Syndrome in Patients on Phenytoin and Cranial Radiotherapy
Authors: Khafaga Y. M.; Jamshed A.; Allam A. A. K.; Mourad W. A.; Eisa A.A.; Ezzat A.; Gray A. J.; Schultz H.
Source: Acta Oncologica, Volume 38, Number 1, 15 February 1999 , pp. 111-116(6)
Publisher: Informa Healthcare
Abstract:The use of phenytoin as a prophylactic anticonvulsant after brain surgery, particularly for brain tumors, is a common practice, regardless of whether the patient has a previous history of convulsions. This treatment policy assumes that the benefits exceed the risks. Four cases are described of adverse reactions to phenytoin during the concomitant use of cranial radiotherapy. In one patient this proved fatal. There is increasing anecdotal support in the literature for a synergistic effect between phenytoin therapy and cranial radiotherapy that can result in the life-threatening Stevens-Johnson syndrome. While the association is uncommon, four cases within 24 months in one department suggest that the routine use of postoperative phenytoin as a prophylactic anticonvulsant in the absence of a history of seizures may not be warranted, particularly if the patient is to receive cranial radiotherapy.
Document Type: Research article
Publication date: 1999-02-15